Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 53, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2015, 5:06 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2015, 5:06 PM PDT (00:06 UTC)
- Expired
- Jul 21, 2015, 8:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Plumas County, CA
The radar
The Beale AFB radar (KBBX), 103 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2599 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963
WGUS55 KREV 220006
FFWREV
CAC063-220300-
/O.NEW.KREV.FF.W.0053.150722T0006Z-150722T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
506 PM PDT TUE JUL 21 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PLUMAS COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 800 PM PDT
* AT 503 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER MOONLIGHT VALLEY ROAD AND DIAMOND VALLEY ROAD.
FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY. RADAR
HAS ESTIMATED OVER 1 INCH OF RAIN HAS OCCURRED IN THE LAST 45
MINUTES.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF PLUMAS
COUNTY. SEVERAL BACK COUNTRY ROADS MAY BE COVERED IN DEBRIS OR
WASHED OUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 4020 12087 4023 12087 4031 12074 4012 12072
4013 12086 4015 12087 4020 12089
$$
BRONG2 follow-up statements
574
WGUS75 KREV 220115
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
615 PM PDT TUE JUL 21 2015
CAC063-220300-
/O.CON.KREV.FF.W.0053.000000T0000Z-150722T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-
615 PM PDT TUE JUL 21 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
PLUMAS COUNTY...
AT 608 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR HAS ESTIMATED 1
TO 2 INCHES OF RAINFALL OVER PORTIONS OF NORTH CENTRAL PLUMAS
COUNTY. ADDITIONAL RAINFALL UP TO ONE HALF INCH IS POSSIBLE THROUGH
8 PM.
THE GREATEST THREAT OF FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
AREAS OF NORTH CENTRAL PLUMAS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS INCLUDING MOONLIGHT VALLEY AND
DIAMOND VALLEY ROADS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 4020 12087 4023 12087 4031 12074 4012 12072
4013 12086 4015 12087 4020 12089
$$
MD606
WGUS75 KREV 220257
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
757 PM PDT TUE JUL 21 2015
CAC063-220306-
/O.EXP.KREV.FF.W.0053.000000T0000Z-150722T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-
757 PM PDT TUE JUL 21 2015
...THE FLASH FLOOD WARNING FOR PLUMAS COUNTY WILL EXPIRE AT 800 PM
PDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. MINOR RUNOFF MAY CONTINUE THIS EVENING.
LAT...LON 4020 12087 4023 12087 4031 12074 4012 12072
4013 12086 4015 12087 4020 12089
$$
WHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:06 PM PDT, 4 hours earlier.
Area forecast discussion, Jul 21, 1:06 PM PDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 106 PM PDT TUE JUL 21 2015 .SYNOPSIS... LOW PRESSURE WILL MOVE THROUGH THE EASTERN SIERRA AND WESTERN NEVADA WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. THUNDERSTORM THREATS INCLUDE THE POTENTIAL FOR FLASH FLOODING THIS EVENING WITH A WIND AND HAIL THREAT WEDNESDAY. DRY SOUTHWEST FLOW ESTABLISHES FROM THURSDAY INTO THE WEEKEND WITH NEAR AVERAGE TEMPERATURES. && .SHORT TERM... THE UPPER LOW OFF THE CALIFORNIA COAST IS EXPECTED TO SLOWLY MOVE THROUGH TONIGHT AND WEDNESDAY AS A TROUGH DEEPENS ALONG THE PACIFIC NORTHWEST. SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE SIERRA AND WESTERN NEVADA. THE MAIN THREAT FOR TODAY CONTINUES TO BE FLASH FLOODING WITH THE VERY MOIST ENVIRONMENT AND SLOW STORM MOVEMENT. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 8 PM. A FEW STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS AS WE HAVE ALREADY GOTTEN REPORTS OF NICKEL SIZE HAIL FROM LAKE DAVIS. A FEW STORMS REMAIN POSSIBLE OVERNIGHT IN THE MOIST AIRMASS THAT COULD BE TRIGGERED BY WEAK WAVES EMBEDDED IN THE UPPER LEVEL WEST FLOW. FOR TOMORROW, AS THE TROUGH ALONG THE PACIFIC NORTHWEST DEEPENS SOUTHWEST FLOW ALOFT WILL INCREASE. THIS NORMALLY PUSHES MOST STORMS OFF THE CREST, ESPECIALLY AROUND TAHOE AND INTO WESTERN NEVADA. HOWEVER, THERE IS A DECENT UPPER LEVEL WAVE SHOWING UP THAT WILL MOVE THROUGH AROUND NOON SO A COUPLE STORMS ALONG THE CREST REMAIN POSSIBLE IN THE EARLY AFTERNOON BEFORE THE ACTIVITY PUSHES EAST. CONVERGENCE ALONG THE ZEPHYR AND ALONG WITH THE BETTER FLOW ALOFT (MORE SHEAR) HAVE THE POTENTIAL TO DRIVE STRONG IF NOT SEVERE STORMS. THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. WITH STORMS MOVING AND A LITTLE LESS MOISTURE THE FLASH FLOOD THREAT WILL BE REDUCED. DRYING SOUTHWEST FLOW CONTINUES THURSDAY WITH ANOTHER DECENT ZEPHYR DAY FOR THE AREA. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS MINERAL COUNTY FOR A FEW STORMS IN THE AFTERNOON WHILE THE REST OF WESTERN NEVADA IS DRY. AFTERNOON WIND GUSTS WITH THE ZEPHYR WILL BE THE USUAL UP TO 30 MPH. WALLMANN/BOYD .LONG TERM...FRIDAY THROUGH TUESDAY... DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN ON TUESDAY. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK. ON FRIDAY, A WEAK TROUGH MOVING ACROSS SOUTHERN CA MAY PRODUCE SOME CUMULUS BUILDUPS NEAR THE SIERRA MAINLY SOUTH OF TAHOE. WHILE A FEW CONVECTIVE CELLS ARE POSSIBLE, CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO INCLUDE IN THE FORECAST. OTHERWISE, DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH POTENTIAL FOR GUSTS AROUND 30 MPH. THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS PROJECTED FOR TUESDAY. ABOVE NORMAL TEMPS ARE BECOMING MORE LIKELY LATER NEXT WEEK WITH TRIPLE DIGIT HEAT POSSIBLE IN LOWER ELEVATIONS. MJD && .AVIATION... THERE IS HIGH POTENTIAL FOR THUNDERSTORMS TODAY AT ALL MAIN TERMINALS (50-60% CHANCE) MAINLY BETWEEN 20Z-03Z. MAIN THREATS WILL BE LOCALLY HEAVY RAIN PRODUCING REDUCED CIGS/VSBY, MTN OBSCURATION, AND POSSIBLE OUTFLOW GUSTS TO 40 KTS. MOST CELLS WILL BE SLOW MOVING, ALTHOUGH SOME CELLS NORTH OF I-80 COULD MOVE SLIGHTLY FASTER TO THE NORTHEAST. BY WEDNESDAY, THUNDERSTORM COVERAGE SHIFTS A BIT EAST OF THE TAHOE BASIN, WITH GREATEST COVERAGE LIKELY IN WEST CENTRAL NV. STRONGER STORMS CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND HAIL WILL BE POSSIBLE MAINLY BTWN 2-8 PM. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 21, 3:30 PM PDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 330 PM PDT TUE JUL 21 2015 CAZ072-212330- GREATER LAKE TAHOE AREA CA- 330 PM PDT TUE JUL 21 2015 ...STRONG THUNDERSTORMS OVER THE WEST SIDE OF LAKE TAHOE... AT 329 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUGAR PINE POINT STATE PARK TO NEAR EMERALD BAY...AND NEARLY STATIONARY. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BLISS STATE PARK...SUGAR PINE POINT S...EMERALD BAY...HOMEWOOD... MEEKS BAY...FALLEN LEAF CAMPGROUND...MEEKS BAY CAMPGROUND... SUNNYSIDE-TAHOE CITY AND WILLIAM KENT CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3918 12005 3891 12004 3890 12016 3915 12021 TIME...MOT...LOC 2229Z 347DEG 5KT 3909 12014 3894 12013 JW
Local storm report, Jul 21, 3:55 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 4 NNW RUSH FIRE BURN AR 40.48N 120.12W
07/21/2015 M64.00 MPH LASSEN CA TRAINED SPOTTER
64 MPH WIND GUST MEASURED AT BULL FLAT RAWS SENSOR.
0352 PM HEAVY RAIN 5 WSW PROSSER CREEK RES 39.34N 120.25W
07/21/2015 M1.20 INCH NEVADA CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1.20 INCHES OF RAINFALL
FROM 135-230P.
&&
MCGUIRESpecial weather statement, Jul 21, 4:05 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
405 PM PDT TUE JUL 21 2015
CAZ070-NVZ005-212345-
SURPRISE VALLEY CALIFORNIA CA-NORTHERN WASHOE COUNTY NV-
405 PM PDT TUE JUL 21 2015
...STRONG THUNDERSTORM OVER FORT BIDWELL...
AT 404 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER FORT BIDWELL...OR 14 MILES NORTH OF LAKE
CITY...MOVING EAST AT 15 MPH.
HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT BIDWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 4173 11985 4174 12019 4188 12019 4189 12016
4195 12012 4200 11990
TIME...MOT...LOC 2304Z 262DEG 14KT 4184 12015
BRONGLocal storm report, Jul 21, 4:35 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
435 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM DEBRIS FLOW 8 SE DOYLE 39.94N 119.99W
07/21/2015 WASHOE NV DEPT OF HIGHWAYS
CALTRANS REPORTED THE DEBRIS/MUD FLOW WAS 4 FEET DEEP AND
IS CURRENTLY ESTIMATED TO TAKE ALL NIGHT TO CLEAR U.S.
HIGHWAY 395.
&&
MCGUIRESpecial weather statement, Jul 21, 4:43 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 443 PM PDT TUE JUL 21 2015 CAZ071-220030- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 443 PM PDT TUE JUL 21 2015 ...STRONG THUNDERSTORM NORTH OF SUSANVILLE ALONG ROUTE 139... AT 441 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUSANVILLE...OR 11 MILES SOUTH OF EAGLE LAKE...MOVING EAST AT 20 MPH. HEAVY RAIN...ACCUMULATING HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROUTE 139 NORTH OF SUSANVILLE...HIGHWAY 395 NORTH OF STANDISH AND WENDEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 4040 12069 4058 12068 4065 12017 4033 12019 TIME...MOT...LOC 2341Z 273DEG 18KT 4049 12067 MB
Local storm report, Jul 21, 5:01 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL SQUAW VALLEY 39.20N 120.22W
07/21/2015 M0.25 INCH PLACER CA PUBLIC
PUBLIC REPORTED PEA SIZED HAIL IN SQUAW VALLEY.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:24 PM PDT | Special Weather Statement | REV | Sierra | 21 min |
| Jul 21, 11:01 PM PDT | Areal Flood Advisory | REV | Lassen | 3 hr |
| Jul 22, 1:37 PM PDT | Special Weather Statement | REV | Alpine | 23 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.